People of Northwest Public Radio
Shots - Health Blog
Wed August 15, 2012
Safety Flag Raised For Codeine In Kids
The Food and Drug Administration has warned doctors to be careful with codeine to relieve children's pain.
The agency noted reports of three kids who died and one who almost did after taking codeine following surgery. The kids had their tonsils or adenoids removed to treat obstructive sleep apnea.
Codeine doesn't work to relieve pain until an enzyme in the liver turns some of the drug into morphine. Some people's livers are very efficient at the task, while others don't do a very good job at all.
In the cases cited by the FDA, the children appear to be so-called ultra-rapid metabolizers. Their livers transformed so much codeine into morphine so quickly that they produced a kind of overdose.
Too much morphine can lead to a depression or complete cessation of breathing. That's especially risky for kids who've undergone surgery for sleep apnea.
About 1 to 7 per 100 people are ultra-metabolizers, the FDA said, citing the medical literature. But in some groups, such as Ethiopians, they may run as high as 28 per 100 people. There are tests for the genetic variant involved.
Parents whose children are taking codeine should be on the lookout for "unusual sleepiness, confusion, or difficult or noisy breathing in their child," the FDA said, and get medical help right away if those symptoms appear.
The FDA's move represents just the latest reason for doctors and parents to consider other drugs instead of codeine. It's used out of tradition, says anesthesiologist Jeffrey Galinkin, a pain specialist at Children's Hospital Colorado in Denver. "As a parent or a patient, you should ask for an alternative," he says.
Besides the safety issue flagged by the FDA, there's another problem. Many people — especially young kids — are slow metabolizers of codeine, meaning their bodies convert little of it into painkilling morphine. "They get no side effects, but they go no pain relief," he says.
Codeine has been taken off the master list, or formulary, of recommended drugs at Children's Hospital Colorado, he says. Other options, such as oxycodone, are a better choice, he says. While that drug and others carry risks side effects, too, he prefers them to codeine. "Codeine seems to have the most wrong with it," he says.
The FDA is reviewing the safety reports about codeine and said it will provide a public update when the process is complete.